Kansas, 2011Winter Storm and Winter Weather in Kansas, February 24, 2011
February 24, 2011 · NWS GID · 3 events in 3 counties and zones
Although it only affected a small sliver of North Central Kansas, this Thursday featured one of the most intense, narrow bands of snow of the 2010-2011 winter season within the area. The overall winter event centered squarely on the daytime hours, kicking into gear in the morning with an initial round of scattered showers producing brief periods of snow pellets and sleet.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although it only affected a small sliver of North Central Kansas, this Thursday featured one of the most intense, narrow bands of snow of the 2010-2011 winter season within the area. The overall winter event centered squarely on the daytime hours, kicking into gear in the morning with an initial round of scattered showers producing brief periods of snow pellets and sleet. A more widespread snow became established by late morning into the afternoon, before pulling east out of the area by early evening. Although this storm featured a typical mid level trough traversing the area, there was enough instability aloft to trigger the development of narrow mesoscale band of snow, which curled south out of South Central Nebraska, primarily affecting Phillips County. At its peak intensity during the afternoon, this snow band was only 20 miles wide at most, with hourly snowfall rates easily 1-2 inches per hour for several hours. Storm total amounts under this band across mainly the northwest half of Phillips County measured at least 6-8 inches, including 8 inches at Long Island. Not suprisingly, snowfall totals tailed off considerably outside the intense snow band across the remainder of North Central Kansas, with the majority of the area reporting only 2-4 inches. Winds during this snow event were from the north-northeast, with sustained speeds averaging 15-20 MPH and gusts into the 25-30 MPH range, resulting in at least some drifting.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 24, 8:11 AM CST, 49 minutes earlier.
Area forecast discussion, Feb 24, 8:11 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
811 AM CST THU FEB 24 2011
.UPDATE...DID A QUICK UPDATE TO ADD A MENTION OF SLEET AND LIGHT
FREEZING RAIN MIX TO FAR SOUTHEAST COUNTIES THIS MORNING...AS
SCATTERED SHOWERY...SHALLOW CONVECTIVE ELEMENTS CONTINUE TO
STREAM INTO THE AREA WITH THE LATEST RUC DEPICTING H85 TEMPS IN
THE 0-1C RANGE...WITH BRIEF PERIODS OF SLEET OR GRAUPEL A LIKELY
SCENARIO AS CONFIRMED BY REPORTS FROM SMITH AND THAYER COUNTIES
EARLIER THIS MORNING. THE MAIN SNOW EVENT IS STILL
ORGANIZING...BUT LATEST RADAR TRENDS INDICATE INCREASING RETURNS
MAINLY ACROSS SOUTHWEST ZONES...AND THE 00Z WRF-NMM CLEARLY
SUGGESTS THAT PCPN WILL FILL IN AND EXPAND NORTHEASTWARD AS THE
MORNING WEARS ON. MADE ONLY VERY MINOR TWEAKS TO STORM TOTAL
SNOW...AS STILL EXPECTING A SOLID 2-4 INCHES ACROSS THE BULK OF
THE ADVISORY AREA.
&&
.PREV DISCUSSION... /ISSUED 526 AM CST THU FEB 24 2011/
AVIATION...12Z TAF. IFR CEILINGS ARE EXPECTED THROUGH MOST OF THE
PERIOD. STRATUS HAS BEEN FAIRLY CONSISTENT THIS MORNING ACROSS THE
KGRI TERMINAL AREA AND SURROUNDING AREAS. SNOW IS EXPECTED TO
START UP THIS MORNING...BECOMING HEAVIER DURING THE AFTERNOON.
DURING THE WORST OF IT THIS AFTERNOON CEILINGS AND VISIBILITIES
WILL LIKELY DROP DOWN TO LIFR CONDITIONS. TIMING THE WORST
CONDITIONS AND THE DURATION IS A CHALLENGE. WOULD NOT BE SURPRISED
IF CONDITIONS DROP EVEN FURTHER FOR A SHORT TIME...BUT TIMING IS
TOUGH. IT WILL BE SOMETIME DURING THE AFTERNOON HOURS.
PREV DISCUSSION... /ISSUED 320 AM CST THU FEB 24 2011/
DISCUSSION...MAIN FORECAST CONCERN WILL BE WITH SNOW FOR TODAY BUT
SNOW CHANCES CONTINUE FOR AT LEAST PART OF THE AREA THROUGH
SATURDAY.
SATELLITE IS SHOWING STRATUS MOVING INTO THE NORTHERN PART OF THE
FORECAST AREA EARLY THIS MORNING. ANOTHER AREA OF BROKEN STRATUS IS
MOVING NORTH INTO THE SOUTHERN PART OF THE FORECAST AREA.
TEMPERATURES HAVE BEEN FALLING BEHIND A COLD FRONT THAT MOVED
THROUGH THE AREA EARLIER THIS EVENING.
MODELS STILL HAVE SOME UNCERTAINTY WITH THE AMOUNT OF SNOW AND
LOCATION OF THE HEAVIER SNOW...BUT THE BASIC IDEA IS THE SAME. AN
UPPER LEVEL WAVE WILL BE MOVING INTO THE FORECAST AREA TODAY AND
MOVING OUT THIS EVENING. THERE IS LITTLE DOUBT THAT MOST AREAS WILL
HAVE SNOW TODAY. THE BIGGEST CONCERN IS THAT THERE WILL BE A
FRONTOGENETIC BAND THAT SETS UP SOMEWHERE. THE LATEST RUNS OF THE
MODELS WERE PUSHING THAT BAND OF HEAVIER SNOW TO THE NORTH. THE BAND
LOOKS TO BE SETTING UP LATE THIS MORNING INTO MID AFTERNOON
SOMEWHERE NEAR THE CENTRAL TO SOUTHEAST PART OF THE FORECAST AREA.
THE SOUTHERN PART OF THE FORECAST AREA WILL STILL GET FAIRLY GOOD
LIFT FROM THE UPPER WAVE AS IT MOVES THROUGH...BUT TO THE NORTH OF
THAT IS WHERE THE FRONTOGENETIC BAND IS EXPECTED TO SET UP. IN THIS
AREA THERE WILL BE FAIRLY INTENSE SNOWFALL FOR A SHORT PERIOD OF
TIME EARLY THIS AFTERNOON. HAVE THEREFORE ADDED A FEW COUNTIES TO
THE ADVISORY TRYING TO CATCH THAT HEAVIER BAND OF SNOW.
BY EVENING THE SNOW SHOULD COME TO AN END AS THE UPPER LOW MOVES OFF
TO THE EAST...BUT THE BREAK WILL BE SHORT LIVED AS ANOTHER WEAK
UPPER WAVE MOVES INTO THE AREA. THIS SYSTEM WILL BE FURTHER NORTH
AND WILL MAINLY AFFECT THE NORTHERN PART OF THE FORECAST AREA.
PRECIPITATION AMOUNTS WILL BE FAIRLY LIGHT WITH THIS SYSTEM. FRIDAY
NIGHT AND SATURDAY BRINGS A COUPLE MORE WEAK UPPER WAVES THAT WILL
PRODUCE LIGHT AMOUNTS OF SNOW.
TEMPERATURES WILL REMAIN COOL WITH HIGHS ONLY IN THE 20S TO LOWER
30S AND LOWS IN THE SINGLE DIGITS TO TEENS. MADE NO CHANGES TO
SUNDAY AND BEYOND.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 8 PM CST THIS EVENING FOR
NEZ062>064-074>077-084>087.
KS...WINTER WEATHER ADVISORY UNTIL 8 PM CST THIS EVENING FOR
KSZ005>007-017>019.
&&
UPDATE...PFANNKUCHHazardous weather outlook, Feb 24, 4:38 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
438 AM CST THU FEB 24 2011
KSZ005>007-017>019-NEZ062>064-074>077-084>087-251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-HALL-HAMILTON-YORK-
KEARNEY-ADAMS-CLAY-FILLMORE-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
438 AM CST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS...MAINLY ALONG AND SOUTHEAST OF
A LINE FROM YORK TO GRAND ISLAND NEBRASKA TO PHILLIPSBURG KANSAS.
.DAY ONE...TODAY AND TONIGHT.
A WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST
WINTER WEATHER ADVISORY PRODUCT FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ACCUMULATING SNOWFALL WILL ALSO BE POSSIBLE FOR THE AREA THURSDAY
NIGHT THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
NEZ039>041-046>049-060-061-072-073-082-083-251200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
GOSPER-PHELPS-FURNAS-HARLAN-
438 AM CST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA...MAINLY ALONG AND NORTHWEST OF A LINE FROM OSCEOLA TO
LOUP CITY TO ALMA.
.DAY ONE...TODAY AND TONIGHT.
SNOWFALL ACCUMULATIONS OF ONE TO TWO INCHES WILL BE POSSIBLE
ACROSS THE AREA TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ACCUMULATING SNOWFALL WILL ALSO BE POSSIBLE THURSDAY NIGHT
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
Winter Storm, Phillips
- When
- February 24, 9:00 AM CST to 6:30 PM CST
- Where
- Phillips forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
Storm snowfall totals of 8 to 10 inches were reported around the county.
Winter Weather, Jewell
- When
- February 24, 9:00 AM CST to 8:00 PM CST
- Where
- Jewell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.785, -98.218 (the zone’s center; the record gives no point)
Storm snowfall totals of 3 to 5 inches were reported around the county.
Winter Weather, Smith
- When
- February 24, 9:00 AM CST to 6:30 PM CST
- Where
- Smith forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.785, -98.785 (the zone’s center; the record gives no point)
Storm snowfall totals of 3 to 5 inches were reported around the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283585, 283586, 283587.